Minnesota, 2022Damaging Winds in Minnesota, April 23, 2022
April 23, 2022 · NWS MPX · 5 events in 4 counties and zones
A line of storms developed across Iowa during the afternoon of Saturday, April 23rd. These storms were moving quickly northward just ahead of a cold front that was moving eastward across Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms developed across Iowa during the afternoon of Saturday, April 23rd. These storms were moving quickly northward just ahead of a cold front that was moving eastward across Minnesota. As these storms moved into south central Minnesota, isolated damage occurred northeast of Janesville. Several surges along the reflectivity gradient line provided sporadic tree and farm outbuilding damage between Janesville and Owatonna, northeastward to Red Wing. The strongest circulation was noted south of Cannon Falls, before moving northeastward over the Mississippi River near Red Wing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 23, 1:59 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Apr 23, 1:59 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Sat Apr 23 2022
.DISCUSSION...(This evening through Saturday)
Issued at 229 PM CDT Sat Apr 23 2022
Key Messages:
- Strong thunderstorms are possible this afternoon & evening with
strong winds being the primary threat, although a few tornadoes are
also possible.
- Outside of thunderstorms, gusty winds are likely especially in
southern to western Minnesota, with gusts to 45-50mph through the
evening.
- Quiet and colder weather returns for most of the week.
This Afternoon through Tomorrow Morning:
Surface analysis shows the center of a strong 984hPa low positioned
over north-central South Dakota this afternoon, with the frontal
boundaries and dynamics surrounding this system the locus for
convective activity for the rest of today. The showers and
thunderstorms that rolled through this morning were the result of a
fast moving mid to upper level shortwave running ahead of this
surface based system. The strong southerly to southwesterly winds and
warming we have seen today are also the result of this strong low,
which looks to move northeast along the upper level trough resulting
in a cold front spreading across the area this evening and overnight.
Forecast soundings from the RAP/NAMNEST focus around 1000-1500 J/KG
of MUCAPE but little MLCAPE to work with as lower to mid level lapse
rates appear to be quite poor, as we will rely on our strong low
level shear to keep storms alive this afternoon and evening. This is
not a surprise considering much of the area has seen low stratus
linger for much of the day behind the storms that moved through this
morning, with just a few pockets of clearing in southern to
southwestern Minnesota. Our best chance to see a tornado or two will
be within the next few hours in western Minnesota, as showers and
storms will likely congeal into a linear mode once the cold front
begins to push in this evening and become more of a wind gust threat.
The front will be out of our area by early to mid tomorrow morning,
with rapidly cooling temperatures as winds shift west to northwest
behind the front.
Tomorrow through this Coming Week:
The remainder of the week will be marked by cooler than normal
temperatures with a few days in the 40s to low 50s for highs, with
lows dipping below freezing for a few nights early in the week which
could harm outdoor plants that could be damaged by frost. A few small
chances for showers will be present throughout the week as we
transition to a large scale ridge by midweek, with some embedded
shortwave activity being the forcing for any showers which is hard to
pinpoint with our current information. Our next large-scale system
looks possible by the last couple of days of the week & month, with
the ridge breaking down by Thursday. For those awaiting warmer
temperatures, the first week of May looks to follow our cooler than
normal April trend but the long-range ensemble guidance is beginning
to trend warmer afterwards, so there 'May' be hope on the horizon.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 105 PM CDT Sat Apr 23 2022
MVFR stratocu has developed in response to increasing moisture and
relatively shallow mixing heights. The cigs should increase slowly this
afternoon with deeper mixing. A line of storms has developed across
eastern SD into southwest MN. This arc will lift north and could
impact RWF/AXN this afternoon. Another line of storms may fire along
or just east of MKT/MSP late this afternoon and impact RNH and EAU
this evening. Strong southeast winds gusting 45-50 kts across
southern MN will ease for a time this evening, then shift southwest
late and increase again with gusts of 30-40 kts into Sunday.
KMSP...Should be dry until late afternoon. Best window for TS would
be from 22-24Z, but there are still some questions whether the
terminal will be directly impacted.
/OUTLOOK FOR KMSP/
Mon...VFR. Wind NW 10-15G20 kts.
Tue...VFR. Wind NW 10-15 kts.
Wed...VFR. Wind ESE 10-15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 7 PM CDT this evening for Blue Earth-Brown-
Chippewa-Faribault-Freeborn-Kandiyohi-Lac Qui Parle-Le Sueur-
Martin-Nicollet-Pope-Redwood-Renville-Sibley-Steele-Stevens-
Swift-Waseca-Watonwan-Yellow Medicine.
WI...None.
&&
DISCUSSION...TDH
AVIATION...BorghoffHazardous weather outlook, Apr 23, 1:18 PM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
218 PM CDT Sat Apr 23 2022
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
218 PM CDT Sat Apr 23 2022
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
A tornado watch has been issued for western Minnesota. Scattered
thunderstorms will be possible this afternoon into the evening. A
few of these could be severe with strong winds as the primary
risk, along with a brief tornado or two. The storms will be fast-
moving with a storm motion to the north near 60 mph possible.
Widespread southerly wind gusts of 40 to 50 mph this afternoon. A
Wind Advisory is in effect for much of southwestern and southern
Minnesota.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation is possible this evening.
In the hours before
Special weather statement, Apr 23, 4:26 PM CST, 1 hour before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
526 PM CDT Sat Apr 23 2022
MNZ060-067-068-232300-
Hennepin MN-Carver MN-Sibley MN-
526 PM CDT Sat Apr 23 2022
...Strong thunderstorms will impact portions of western Hennepin,
eastern Sibley and Carver Counties through 600 PM CDT...
At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cologne to near Henderson. Movement was
north at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Chaska around 530 PM CDT.
Victoria and St. Bonifacius around 535 PM CDT.
Mound, Orono, Minnetrista, Norwood Young America and Maple Plain
around 540 PM CDT.
Waconia, Medina and Independence around 545 PM CDT.
Other locations in the path of these storms include Mayer, Corcoran,
Watertown, Rogers, Delano and Rockford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4448 9397 4493 9394 4498 9387 4498 9377
4506 9377 4522 9355 4469 9367 4463 9377
4463 9381 4459 9389 4452 9390
TIME...MOT...LOC 2225Z 194DEG 47KT 4480 9373 4457 9390
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPCSpecial weather statement, Apr 23, 4:50 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
550 PM CDT Sat Apr 23 2022
MNZ083-092-232315-
Blue Earth MN-Faribault MN-
550 PM CDT Sat Apr 23 2022
...A strong thunderstorm will impact portions of Faribault and
eastern Blue Earth Counties through 615 PM CDT...
At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delavan, or 22 miles south of Mankato, moving north at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Mapleton around 600 PM CDT.
Good Thunder around 605 PM CDT.
Other locations in the path of this storm include St. Clair, Mankato,
Eagle Lake and Madison Lake.
This includes the following highways...
Interstate 90 between mile markers 117 and 135.
U.S. Highway 14 between mile markers 131 and 143.
U.S. Highway 169 between mile markers 1 and 17, and between mile
markers 50 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.
&&
LAT...LON 4416 9408 4416 9405 4417 9401 4422 9402
4424 9377 4350 9380 4350 9420
TIME...MOT...LOC 2249Z 188DEG 44KT 4383 9401
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DyeSpecial weather statement, Apr 23, 5:20 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
620 PM CDT Sat Apr 23 2022
MNZ069-076-077-083-084-092-240000-
Le Sueur MN-Waseca MN-Blue Earth MN-Rice MN-Scott MN-Faribault MN-
620 PM CDT Sat Apr 23 2022
...Strong thunderstorms will impact portions of northeastern
Faribault, Le Sueur, Scott, eastern Blue Earth, Waseca and western
Rice Counties through 700 PM CDT...
At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Le Center to near Wells. Movement was northeast
at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Le Center around 625 PM CDT.
Montgomery around 630 PM CDT.
New Prague and Waldorf around 635 PM CDT.
Other locations in the path of these storms include Jordan, Prior
Lake, Janesville, Pemberton, Waseca, Shakopee, Waterville and
Morristown.
This includes the following highways...
Interstate 90 between mile markers 132 and 138.
U.S. Highway 14 between mile markers 138 and 162.
U.S. Highway 169 between mile markers 80 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
portions of south central Minnesota.
&&
LAT...LON 4364 9386 4443 9390 4457 9388 4464 9381
4463 9377 4471 9362 4476 9362 4480 9357
4481 9343 4480 9340 4414 9341 4385 9361
4384 9365 4379 9364 4363 9375
TIME...MOT...LOC 2318Z 209DEG 42KT 4439 9374 4372 9379
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JPCThunderstorm Wind, Waseca
- When
- April 23, 5:26 PM CST
- Where
- Waseca County, 6.8 mi NE of Janesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 44.180, -93.612
A farm outbuilding was damaged near Reeds Lake, or northeast of Janesville. In addition, a couple of trees were blown down.
Thunderstorm Wind, Hennepin
- When
- April 23, 6:10 PM CST
- Where
- Hennepin County, Crystal Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.070, -93.350
Thunderstorm Wind, Rice
- When
- April 23, 6:43 PM CST
- Where
- Rice County, 1.7 mi SW of Nerstrand
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 44.330, -93.090
An 18 inch diameter tree was blown down and blocking a roadway.
Thunderstorm Wind, Goodhue
- When
- April 23, 7:00 PM CST to 7:02 PM CST
- Where
- Goodhue County, 3.79 mi NNW of Wastedo to 2.69 mi WNW of White Rock
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.454, -92.866
There was sporadic tree damage southeast of Cannon Falls, but nothing too concentrated or significant.
Thunderstorm Wind, Goodhue
- When
- April 23, 7:03 PM CST to 7:05 PM CST
- Where
- Goodhue County, 1.97 mi E of Wastedo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.400, -92.810
A large tree was blown down. The tree landed on a parked vehicle and damaged it.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Indiana, April 23, 20222 deaths · $1,000 · 1 event
- Blizzard in North Dakota, April 23 to 24, 2022$60 million · 22 events
- Rip Current in Florida, April 23, 20221 death · 1 injured · 1 event
- Tornadoes and Hail in Iowa, April 23, 2022$29,000 · EF1 · 50 events
- Tornadoes and Hail in Oklahoma, April 23 to 24, 2022$203,000 · EF0 · 22 events
- Tornado and Flash Flooding in Minnesota, April 23, 2022$290,000 · EF0 · 8 events
- Wildfire and High Wind in South Dakota, April 23, 2022$79,000 · 63 kt wind · 23 events
- Blizzard and Winter Storm in South Dakota, April 23 to 24, 202213 events
- Wildfire and High Wind in Iowa, April 23, 202259 kt wind · 12 events
- Wildfire and High Wind in Nebraska, April 23, 20221 injured · 59 kt wind · 3 events
- High Wind in Nebraska, April 23, 202259 kt wind · 10 events
- High Wind in South Dakota, April 23 to 24, 202266 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012188, 1019330, 1009945, 1012192, 1009944.